Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 382, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 2:59 PM CDT for Dallas County, Perry County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2001, 2:59 PM CDT (19:59 UTC)
- Expired
- Oct 13, 2001, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Dallas County, AL, Perry County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:00 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 13, 11:00 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1100 AM CDT SAT OCT 13 2001 AREA SOUNDINGS THIS MORNING INDICATE PLENTY OF SHEAR...MOST OF WHICH IS CONFINED IN THE 0-1 KM LAYER. CAPE AND INSTABILITY ARE SOMEWHAT LIMITED BUT DYNAMIC SYSTEM APPROACHING FROM THE WEST SHOULD OVERCOME THIS LIMITATION. MAIN MOISTURE AXIS AND LINE OF TSTMS IN WESTERN MS ATTM WITH SCATTERED ACTIVITY AHEAD OF MAIN LINE. COLD FRONT EVEN FARTHER WEST IN EASTERN TX...BUT DEW POINTS FALL OFF BEHIND MS ACTIVITY. TOR WATCHES POSTED WEST OF CWFA ATTM AND EXPECT WATCHES FOR AL BY EARLY AFTERNOON. WITH SHORT WAVE STILL DIGGING ACROSS SOUTHERN TX ATTM...LINE OF TSTMS SHOULD ONLY SLOWLY MOVE EASTWARD THROUGH THE AFTERNOON. BUT THE SCATTERED ACTIVITY AHEAD OF LINE WILL DEFINITELY HAVE ROTATIONAL POTENTIAL. CURRENT FORECAST PACKAGE HAS A GOOD HOLD ON THE SITUATION FOR THIS AFTERNOON...BUT WILL ISSUE UPDATE SHORTLY BEFORE NOON WITH SOME MINOR CHANGES. MAY ADJUST SEVERE WORDING EAST-WEST AND WILL MONITOR TEMPS AND WINDS. 18Z SPECIAL SOUNDING WILL BE LAUNCHED. 75 .BHM...NONE.
In the hours before
Special weather statement, Oct 13, 1:41 PM CDT, 1 hour 18 minutes before
ALZ001>050-132000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT SAT OCT 13 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES. STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL. LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON AND TONIGHT. THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A SLIGHT RISK. SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE REST OF THE AFTERNOON. HIGHER GUSTS OF 30 TO 35 MPH CAN BE EXPECTED. AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO 35 MPH AT TIMES. WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT. YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT... SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER. PLEASE BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND TONIGHT.
Local storm report, Oct 13, 2:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM DIXONS MILL AL TORNADO
08/31/01 MARENGO AL POWER REPORTS LINES
DOWN BETWEEN LINDEN AND
THOMASVILLE. 911 OFFICE
REPORTS TREES AND POWER
LINES DOWN IN SOUTHERN
MARENGO COUNTYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 27 min |
| Oct 13, 2:03 PM CDT | Tornado Warning | BMX | Greene, Pickens | 27 min |
| Oct 13, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 35 min |
| Oct 13, 2:33 PM CDT | Tornado Warning | BMX | Dallas | 27 min |
| Oct 13, 3:34 PM CDT | Tornado Warning | BMX | Sumter | 56 min |
| Oct 13, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 52 min |
| Oct 13, 3:49 PM CDT | Tornado Warning | BMX | Bibb, Perry | 26 min |
| Oct 13, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
| Oct 13, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 47 min |
| Oct 13, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Oct 13, 5:31 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Oct 13, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 41 min |
| Oct 13, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.